Georgia, 2020Winter Weather in Georgia, December 1, 2020
December 1, 2020 · NWS FFC · 3 events in 3 counties and zones
Cold air spilling into north Georgia behind a strong low pressure center and associated cold front produced a period of light snow across portions of north Georgia during the evening of November 30 into the early morning of December 1.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air spilling into north Georgia behind a strong low pressure center and associated cold front produced a period of light snow across portions of north Georgia during the evening of November 30 into the early morning of December 1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 30, 9:04 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Nov 30, 9:04 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
904 PM EST Mon Nov 30 2020
.UPDATE...
00z sounding here at FFC indicating an expected steep low level
lapse rate with shallow wrap around moisture and even some weak
SBCAPE. This coupled with upper forcing from strong vorticity
lobe with upper trough traversing the area is allowing for the
light snow shower transition a bit farther south across much of
north GA and some portions of west central GA here this evening.
Previous trends and observations warranted an expansion of the
Winter Weather Advisory across north GA mainly along and north of
a Rome to Canton to Cleveland line for light accumulations up to 1
inch and the far NE mtns possibly getting 2 inches. Forcing and
moisture extent should diminish from west to east late evening
into the early morning hours. Will need to focus on what
accumulation observations can be made if any expansion time-wise
is warranted beyond 7am Tuesday, since sfc temps may take into mid
to late morning to warm above the freezing mark for most areas or
even the afternoon for the mountains and could have some
lingering slick conditions if snow is on any roadways or elevated
sfcs. Apart from adjustments made to increase some pops farther
south and resultant snow/light amounts, forecast largely on track.
Previous discussion follows...
00z Aviation update below.
Baker
&&
.PREV DISCUSSION... /Issued 323 PM EST Mon Nov 30 2020/
SHORT TERM /Tonight through Tuesday Night/...
Sharp 500 mb trough is located over the eastern third of the CONUS
with associated surface low in the left exit region quickly moving
to the NE across New England. Embedded within the trough is a
Tropopause Polar Vortex and associated vortmax that is currently
swinging into the area and providing PVA for some lift for light
showers. Cold front associated with the surface low is moving
across the CWA bringing some very cold air behind it. Temperatures
will likely not increase much anywhere the cold front has already
passed, which includes most of north GA. Expect winds to remain
strong and gusty for most of the rest of the day, with only a
little relief tonight.
Overnight, expect temperatures to fall into the 20s and low 30s as
some of the coldest air of the season thus far continues to filter
in from the northwest. We have a northwest flow snow event that is
setting up for our northern mountain counties, as surface moisture
is lifted along the mountains in the persistent northwest winds.
This will likely allow for some very localized accumulations along
the NW facing ridges which could be as high as 1-2" with locally
higher amounts. See the Winter Weather Advisory product for more
information. Some models do indicate the potential for getting some
very light snow to flurries elsewhere across north GA and possibly
even into the metro. However, not expecting anything to accumulate
in these areas at this time.
Tomorrow will be a cool day with highs in the 40s across most of the
CWA, and even lower in the mountains. Upper level trough will begin
to pull away and surface high pressure will dominate. Winds may
still be gusty at times, but skies will begin to clear.
Lusk
LONG TERM /Wednesday through Monday/...
As the extended period begins on Wednesday morning, the cutoff low
will continue to move away to the northeast as an upper level ridge
builds over the southeastern CONUS. Surface high pressure will
furthermore be in place over the region, promoting dry conditions
and clear skies over the area on Wednesday. A transition in the
pattern will be underway by Thursday morning as the ridge axis and
surface high will shift east of Georgia ahead of the next system
approaches, allowing for a shift to southwesterly flow aloft and
easterly low-level winds. After the shift, there will be steady
moisture increase over the forecast area, leading to increasing
dewpoints and cloud cover throughout the day on Thursday. After the
coldest temperatures of the season (so far) on Wednesday morning in
the 20s across north and central Georgia, temperatures will continue
to gradually warm during the day Wednesday and into Thursday. Highs
on Wednesday afternoon will reach into the 50s across the majority
of the forecast area, followed by lows in the upper 20s and low 30s
Thursday morning and highs in the 50s and low 60s Thursday afternoon.
The next low pressure system is still anticipated to bring showers
to the forecast area at the end of the week, with rain chances
beginning to increase across western Georgia on Thursday afternoon.
Low-end chance PoPs are then forecast over much of north and central
Georgia overnight and into Friday. At this time the system will need
to be monitored in subsequent forecasts, as much uncertainty still
remains with respect to this system. There has been little agreement
or consistency from run to run regarding the timing, intensity, and
evolution of the system.
King
&&
.AVIATION...
00Z Update...
MVFR cigs lingering across most site and even some light SN or
flurries near KATL here in the next hour or two before precip
should be diminishing and then have gradual scattering/lifting of
the cigs by 08/10z. Most sites should be clear after 15z Tuesday.
Winds staying NW 10-14 kts gusting near 20-24 kts thru overnight
and much of Tuesday. Should decrease and lose gusts after 23/00z
Tuesday evening.
//ATL Confidence...00Z Update...
High on all elements.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 29 43 27 56 / 20 0 0 0
Atlanta 28 42 28 52 / 30 0 0 0
Blairsville 23 35 21 49 / 50 10 0 0
Cartersville 27 43 24 53 / 30 0 0 0
Columbus 29 46 27 57 / 10 0 0 0
Gainesville 28 41 28 54 / 30 0 0 0
Macon 30 48 25 58 / 10 0 0 0
Rome 28 44 23 54 / 40 0 0 0
Peachtree City 27 44 25 54 / 20 0 0 0
Vidalia 33 47 30 56 / 5 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST Tuesday for the following
zones: Bartow...Catoosa...Chattooga...Cherokee...Dade...Dawson...
Fannin...Floyd...Gilmer...Gordon...Lumpkin...Murray...Pickens...
Towns...Union...Walker...White...Whitfield.
&&
SHORT TERM...Lusk/Baker
LONG TERM....King
AVIATION...Baker
Hazardous weather outlook, Nov 30, 5:54 PM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
554 PM EST Mon Nov 30 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
554 PM EST Mon Nov 30 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
Snow showers are expected across portions of north Georgia this
evening into tonight. Accumulations up to 2 inches are possible in
higher elevations and up to 1 inch across the rest of the
recently expanded Winter Weather Advisory area, now expanding
along and north of a Rome to Canton to Cleveland line. This could
lead to some hazardous driving conditions.
Breezy winds combined with abnormally cold temperatures tonight
and Tuesday morning will also drop wind chill values to the teens
and lower 20s.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
There is a small chance for some snow mixed with rain Friday
night into Saturday morning in far north Georgia, but only
minimal snow accumulation is currently expected. Otherwise, no
hazardous weather is expected through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta.
Winter Weather, Paulding
- When
- December 1, 12:00 AM EST to 3:00 AM EST
- Where
- Paulding forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.921, -84.867 (the zone’s center; the record gives no point)
A National Weather Service COOP observer reported a quarter of an inch of snow northeast of Dallas during the evening of November 30 and the early morning of December 1.
Winter Weather, Pickens
- When
- December 1, 12:00 AM EST to 4:00 AM EST
- Where
- Pickens forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported a tenth of an inch of snow northeast of Nelson during the evening of November 30 and the early morning of December 1.
Winter Weather, Fannin
- When
- December 1, 12:00 AM EST to 5:00 AM EST
- Where
- Fannin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported an inch and a half of snow west northwest of Blue Ridge during the evening of November 30 and the early morning of December 1.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Alaska, December 1 to 5, 20202 deaths · $31 million · 56 kt wind · 17 events
- Winter Storm in Pennsylvania, December 1 to 2, 20201 death · 1 injured · $250,000 · 2 events
- Wildfire and High Wind in California, December 1 to 12, 20202 injured · $1.0 million · 83 kt wind · 10 events
- Winter Storm in Ohio, December 1, 2020$1.4 million · 11 events
- Winter Weather in New Mexico, December 1 to 2, 20202 injured · $500,000 · 2 events
- Drought in New Mexico, December 1 to 31, 202041 events
- Winter Weather in Ohio, December 1, 202029 events
- Drought in Texas, December 1 to 31, 202027 events
- Heavy Snow and Winter Weather in West Virginia, December 1 to 2, 202024 events
- Drought in Colorado, December 1 to 31, 202021 events
- Drought in Nebraska, December 1 to 31, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929283, 929285, 929288.